Advanced Search
MyIDEAS: Login to save this article or follow this journal

Natural oligopolies with exogenous sunk costs: A non-Suttonian result

Contents:

Author Info

  • Laussel, Didier
  • Lahmandi-Ayed, Rim

Abstract

In a spatial competition model with exogenous fixed costs and divisible goods, we obtain non-Suttonian results. When the economy is infinitely replicated, the number of firms does go to infinity but, as consumers' income goes to infinity, the equilibrium number of firms tends toward a finite value. This occurs because the global demand to each firm becomes in the limit infinitely sensitive to price differentials since they give then rise to infinitely large differences in purchase expenditure.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6VBY-50G06D8-1/2/3e550414ea285221bb2a16151c69d254
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Journal of Mathematical Economics.

Volume (Year): 46 (2010)
Issue (Month): 5 (September)
Pages: 844-854

as in new window
Handle: RePEc:eee:mateco:v:46:y:2010:i:5:p:844-854

Contact details of provider:
Web page: http://www.elsevier.com/locate/jmateco

Related research

Keywords: Natural oligopoly Exogenous sunk costs Consumers' income Market size;

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Ollinger, Michael & Fernandez-Cornejo, Jorge, 1998. "Sunk costs and regulation in the U.S. pesticide industry," International Journal of Industrial Organization, Elsevier, vol. 16(2), pages 139-168, March.
  2. Lahmandi-Ayed, Rim, 2010. "Spatial differentiation, divisible consumption and the pro-competitive effect of income," Journal of Mathematical Economics, Elsevier, vol. 46(1), pages 71-85, January.
  3. Sutton, John, 1996. "Technology and market structure," European Economic Review, Elsevier, vol. 40(3-5), pages 511-530, April.
  4. Dixit, Avinash K & Stiglitz, Joseph E, 1977. "Monopolistic Competition and Optimum Product Diversity," American Economic Review, American Economic Association, vol. 67(3), pages 297-308, June.
  5. Shaked, Avner & Sutton, John, 1983. "Natural Oligopolies," Econometrica, Econometric Society, vol. 51(5), pages 1469-83, September.
  6. Shaked, Avner & Sutton, John, 1987. "Product Differentiation and Industrial Structure," Journal of Industrial Economics, Wiley Blackwell, vol. 36(2), pages 131-46, December.
  7. Steven C. Salop, 1979. "Monopolistic Competition with Outside Goods," Bell Journal of Economics, The RAND Corporation, vol. 10(1), pages 141-156, Spring.
  8. Anderson, Simon P & de Palma, André, 1996. "From Local to Global Competition," CEPR Discussion Papers 1328, C.E.P.R. Discussion Papers.
  9. Paul B. Ellickson, 2007. "Does Sutton apply to supermarkets?," RAND Journal of Economics, RAND Corporation, vol. 38(1), pages 43-59, 03.
  10. Astrid A. Dick, 2007. "Market Size, Service Quality, and Competition in Banking," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 39(1), pages 49-81, 02.
  11. Avner Shaked & John Sutton, 1990. "Multiproduct Firms and Market Structure," RAND Journal of Economics, The RAND Corporation, vol. 21(1), pages 45-62, Spring.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:mateco:v:46:y:2010:i:5:p:844-854. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.